Richard Hain

Richard Hain
  • Professor of Mathematics
  • Managing Editor of the Duke Mathematical Journal
External address: 107 Physics Bldg, Durham, NC 27708
Internal office address: Box 90320, Durham, NC 27708-0320
Phone: (919) 660-2819

Research Areas and Keywords

Algebra & Combinatorics
algebraic geometry
Geometry: Differential & Algebraic
algebraic geometry, Hodge theory, arithmetic geometry, topology of varieties
Number Theory
topology of varieties, mapping class groups

I am a topologist whose main interests include the study of the topology of complex algebraic varieties (i.e. spaces that are the set of common zeros of a finite number of complex polynomials). What fascinates me is the interaction between the topology, geometry and arithmetic of varieties defined over subfields of the complex numbers, particularly those defined over number fields. My main tools include differential forms, Hodge theory and Galois theory, in addition to the more traditional tools used by topologists. Topics of current interest to me include:

  • the topology and related geometry of various moduli spaces, such as the moduli spaces of smooth curves and moduli spaces of principally polarized abelian varieties;
  • the study of fundamental groups of algebraic varieties, particularly of moduli spaces whose fundamental groups are mapping class groups;
  • the study of various enriched structures (Hodge structures, Galois actions, and periods) of fundamental groups of algebraic varieties;
  • polylogarithms, mixed zeta values, and their elliptic generalizations, which occur as periods of fundamental groups of moduli spaces of curves.

My primary collaborators are Francis Brown of Oxford University and Makoto Matsumoto of Hiroshima University.

Education & Training
  • Ph.D., University of Illinois -- Urbana-Champaign 1980

  • M.Sc., Australian National University (Australia) 1977

  • B.Sc. (hons), University Sydney Australia 1976

Selected Grants

(98-0294) Modular Forms and Topology awarded by National Science Foundation (Principal Investigator). 1998 to 1999

(97-0515) Mathematical Sciences: Representations of Braid and Mapping Class Groups awarded by National Science Foundation (Principal Investigator). 1995 to 1998

(95-0224) Representation of Braid and Mapping Class Groups awarded by National Science Foundation (Principal Investigator). 1995 to 1997

(96-0949) Representations of Braid and Mapping Class Groups awarded by National Science Foundation (Principal Investigator). 1995 to 1997

(94-0057) Mathematical Sciences: Topology and Geometry of Algebraic Varieties awarded by National Science Foundation (Co-Principal Investigator). 1992 to 1995


Dupont, J, Hain, R, and Zucker, S. "Regulators and Characteristic Classes of Flat Bundles." The arithmetic and geometry of algebraic cycles (Banff, AB, 1998). Providence, RI: American Mathematical Society, 2000. 47-92.

Hain, R. "Moduli of Riemann Surfaces, Transcendental Aspects, Moduli Spaces." ALgebraic Geometry. Ed. L Gottsche. Trieste: Abdus Salam Int. Cent. Theoret. Phys., 2000. 293-353.

Hain, R. "Locally Symmetric Families of Curves and Jacobians." Moduli of Curves and Abelian Varieties. Ed. C Faber and E Looijenga. Braunschweig: Friedr. Vieweg, 1999. 91-108.

Hain, R, and Looijenga, E. "Mapping Class Groups and Moduli Spaces of Curves." Algebraic geometry—Santa Cruz 1995. Providence, RI: American Mathematical Society, 1997. 97-142.

Freedman, M, Hain, R, and Teichner, P. "Betti Number Estimates for Nilpotent Groups." Fields Medallists’ Lectures. Ed. Atiyah and Iagolnitzer. River Edge, NJ: World Science, 1997. 413-434. Full Text

Hain, RM. "Torelli Groups and Geometry of Moduli Spaces of Curves." Current Topics in Complex Algebraic Geometry. Ed. CH Clements and J Kollar. Cambridge: Cambridge Univ. Press, 1995. 97-143.

Hain, RM. "Classical Polylogarithms, Motives." Motives (Seattle, WA, 1991). Providence, RI: American Mathematical Society, 1994. 3-42.

Hain, RM, and MacPherson, R. "Introduction to Higher Logarithms." Properties of Polylogarithms. Ed. L Lewin. Providence, RI: American Mathematical Societ, 1991. 337-353. Full Text

Hain, RM. "Algebraic Cycles and Variations of Mixed Hodge Structure, Complex Geometry and Lie Theory." Complex geometry and Lie theory (Sundance, UT, 1989). Providence, RI: American Mathematical Society, 1991. 175-221. Full Text

Carlson, JA, and Hain, RM. "Extensions of Variations of Mixed Hodge Structure." Theorie de Hodge, 1987. 39-65.


Kim, M, and Hain, RM. "A De Rham–Witt approach to crystalline rational homotopy theory." Compositio Mathematica 140.05 (September 2004): 1245-1276. Full Text Open Access Copy

Hain, R, and Matsumoto, M. "Weighted completion of galois groups and galois actions on the fundamental group of ℙ1 -{0, 1, ∞}." Compositio Mathematica 139.2 (2004): 119-167. Full Text

Hain, R, and Reed, D. "On the arakelov geometry of moduli spaces of curves." Journal of Differential Geometry 67.2 (2004): 195-228.

Hain, R. "The Rational Cohomology Ring of the Moduli Space of Abelian $3$-folds." Mathematical Research Letters 9.4 (2002): 473-491. Full Text

Hain, R, and Reed, D. "Geometric proofs of some results of Morita." Journal of Algebraic Geometry 10.2 (2001): 199-217.

Hain, RM. "The Hodge De Rham theory of relative Malcev completion." Annales Scientifiques de l'Ecole Normale Superieure 31.1 (1998): 47-92.

Hain, R. "Infinitesimal presentations of the Torelli groups." Journal of the American Mathematical Society 10.3 (July 1, 1997): 597-651.

Elizondo, EJ, and Hain, RM. "Chow varieties of Abelian varieties." Boletin de la Sociedad Matematica Mexicana 2.2 (1996): 95-99.

Hain, RM, and Yang, J. "Real Grassmann polylogarithms and Chern classes." Mathematische Annalen 304.1 (1996): 157-201.

Hain, RM. "The existence of higher logarithms." Compositio Mathematica 100.3 (1996): 247-276.